Several studies and reports suggest an increased risk of venous thromboembolism (VTE) in patients treated with conventional antipsychotic drugs, as well as with clozapine. We report the case of a 25-year-old man with early-onset schizo-affective disorder, with no identified risk factor for thromboembolism, who developed pulmonary embolism on three occasions, once shortly after initiating treatment with olanzapine and twice with risperidone. This case indicates that VTE can be associated with the use of olanzapine and risperidone, two atypical agents having similar properties and the same 5HT2 receptors antagonism, possibly implicated in this adverse event. As suggested by this observation, patients who have had one episode of VTE with antipsychotics with an affinity for 5HT2 receptors should receive neuroleptics from other classes, such as amisulpride, which does not interact with 5HT2 receptors. They should also be closely monitored to ensure early detection and prompt treatment of VTE.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Emergency Medicine
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Serotonin receptors: their key role in drugs to treat schizophrenia.Prog Neuropsychopharmacol Biol Psychiatry. 2003; 27: 1159-1172
- Atypicality of atypical antipsychotics.Prim Care Companion J Clin Psychiatry. 2005; 7: 268-274
- A review of clozapine safety.Expert Opin Drug Saf. 2005; 4: 731-744
- Body weight gain induced by a newer antipsychotic agent.Acta Psychiatr Scand. 2005; 112: 75-76
- Antipsychotic-induced venous thromboembolism: a review of the evidence.CNS Drugs. 2002; 16: 765-776
- Antipsychotic drug use and risk of first-time idiopathic venous thromboembolism: a case-control study.Lancet. 2000; 356: 1219-1223
- Clozapine and venous thromboembolism: further evidence.J Clin Psychiatry. 2003; 64: 609
- Association of venous thromboembolism and clozapine.Lancet. 2000; 355: 1155-1156
- Olanzapine and venous thromboembolism.Int Clin Psychopharmacol. 2003; 18: 299-300
- Pulmonary embolism possibly associated with olanzapine treatment.BMJ. 2003; 327: 1384
- Acute massive pulmonary thromboembolism associated with risperidone and conventional phenothiazines.Circ J. 2003; 67: 46-48
- Diagnostic and statistical manual of mental disorders.4th edn, text rev (DSM-IV-TR). American Psychiatric Association, Arlington, VA2000
- A guide to venous thromboembolism risk factor assessment.J Thromb Thrombolysis. 2000; 9: 253-262
Published online: February 18, 2008
Accepted: July 31, 2007
Received in revised form: May 22, 2007
Received: May 8, 2006
© 2008 Elsevier Inc. Published by Elsevier Inc. All rights reserved.